Wyoming, 2024

Hail in Wyoming, June 9, 2024

June 9, 2024 · NWS CYS · 2 events in 1 county or zone

A small cluster of strong thunderstorms impacted portions of east central and northeastern Carbon County during the early to mid evening hours on 6/9. These storms produced multiple instances of hail between 1 and 2 inches in diameter several miles to the NNE of Medicine Bow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A small cluster of strong thunderstorms impacted portions of east central and northeastern Carbon County during the early to mid evening hours on 6/9. These storms produced multiple instances of hail between 1 and 2 inches in diameter several miles to the NNE of Medicine Bow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 9, 4:33 PM MST, 2 hours 48 minutes earlier. Its key messages:

  • There is a risk for a couple of strong thunderstorms in the vicinity of the Laramie Range this afternoon and evening.
  • A more widespread threat for showers and thunderstorms will occur with a cold frontal passage on Monday afternoon and evening. A few storms may be severe.
  • Mainly dry and rather warm conditions will prevail for Tuesday through Thursday, with increasing chances for showers and thunderstorms for Friday and Saturday, along with slightly cooler temperatures.
Area forecast discussion, Jun 9, 4:33 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Sun Jun 9 2024

.KEY MESSAGES...

- There is a risk for a couple of strong thunderstorms in the
  vicinity of the Laramie Range this afternoon and evening.

- A more widespread threat for showers and thunderstorms will
  occur with a cold frontal passage on Monday afternoon and
  evening. A few storms may be severe.

- Mainly dry and rather warm conditions will prevail for Tuesday
  through Thursday, with increasing chances for showers and
  thunderstorms for Friday and Saturday, along with slightly
  cooler temperatures.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 400 PM MDT Sun Jun 9 2024

It's a much quieter afternoon than yesterday, but not quite a blue
sky day. Moist southeasterly flow over the High Plains was able to
maintain a stratus deck into the early afternoon hours, which is
finally almost fully broken up at this time. Even though sunshine is
breaking through now, much of the areas east of I-25 is pretty
strongly capped. This is leading to lower overall storm coverage
compared to yesterday. However, an axis of uncapped and fairly
potent instability is still present along the Laramie range,
primarily in Albany and Converse counties. Low level southeast winds
have been able to pull deeper moisture up into the Laramie Valley,
holding the dryline in the western part of Albany county. This is
the primary zone of concern for strong thunderstorms today, and we
are indeed already seeing the best updrafts here. Storm motion
vectors are expected to be pretty slow, so some locally heavy
rainfall will be possible through the afternoon and early evening
hours today. Storms could also briefly produce large hail and/or
gusty winds. Any storms will probably struggle once they get east of
the Laramie range/I-25 as they run into the more capped environment.
A few additional showers and storms will remain possible through the
night, mainly north of US20. Continued moist southerly flow will
lead to some areas of patchy fog once again, but this time more
limited to the I-80 summit and I-80 corridor across Laramie county.

A more active weather day is expected for Monday as an upper level
shortwave approaches from the west. A rapid but brief period of warm
air advection will occur across the area tonight into Monday morning
ahead of this wave. Expect highs warmer than today especially east
of the Laramie range with a decent chance at 90F between Wheatland
and Scottsbluff. Expect storms to initially fire off the dryline in
Laramie/Goshen/Platte counties, but then get carried eastward more
rapidly once a potent surface cold front arrives later in the
afternoon. Forecast soundings show steeper lapse rates possibly
exceeding 8C/km and CAPE in the 1000-2000 J/kg range. The flow aloft
doesn't look overly strong, but veering profiles atop southerly
surface flow will provide sufficient shear to get a few strong to
severe storms. HiRes models show fairly rapid upscale growth into a
more linear system by the time the convection reaches the eastern
side of the forecast area. Storms will be more progressive, but will
still include locally heavy rainfall. While the main line of storms
is expected to reach the eastern edge of the area around 5-7PM, we
will need to watch for some post-frontal convection developing later
in the evening hours as the front will actually increase low-level
moisture. Lastly, a trailing vort-max may keep the chance for
thunderstorms around through the night in zones north of roughly
US20.

Drier air works into the middle atmosphere on Tuesday, leading to
reduced precipitation chances. Storms should be confined to the
higher terrain and adjacent areas, and will be much more isolated
than preceding days. Expect temperatures some 5-10F above normal as
the ridge re-strengthens over the southwest CONUS. &&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 400 PM MDT Sun Jun 9 2024

Models in reasonable late this week and into next weekend. Hot
temperatures expected on Wednesday with all models showing a
flat upper level ridge over the Front Range and 700mb temperatures
of 15c to 18c across southeast Wyoming and western Nebraska
under westerly flow. With mostly sunny/partly cloudy skies,
expect high temperatures to peak in the mid 80s west of I-25,
and range from 90 to 95 degrees along and east of I-25 including
the western Nebraska Panhandle. May see a few late afternoon
showers or thunderstorms, but hardly any of this rain is
forecast to reach the ground, so kept POP below 15 percent for
most areas.

For later in the week, models show a backdoor shallow cool front
moving into the high plains for Thursday as the upper level
ridge axis amplifies northward west of the continental divide.
Not as warm on Thursday, but highs in the 80s to low 90s are
still expected. Very little moisture to work with on Thursday,
even as the shallow cool front moves south across the area, so
kept POP between 10 to 15 percent with a slight chance of
showers and thunderstorms in and near the mountains. Our next
forecast concern will be Friday and Friday night as models are
in good agreement on the movement and placement of a central
Pacific upper level low tracking northeast across southern
California and into Arizona and Utah. Will have to watch this
system since NAEFS is already showing 90th to 95th percentile
precipitable water values and low level east to southeast winds.
Deterministic models and ensembles showing a good chance for
some widspread moderate to heavy rainfall due to scattered to
numerous thunderstorms, mainly east of the Laramie Range. It's
unclear what the severe potential is 6 days from now, but the
overall pattern is favorable for strong to severe thunderstorms.
Temperatures will trend cooler as we head into Friday and
Saturday, but still remain near seasonal averages.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 529 PM MDT Sun Jun 9 2024

Occasional fluctuations to MVFR/low-end VFR is expected for
KCYS this evening as southerly flow brings additional moisture
to the region. KCYS will trend towards IFR/LIFR between 9Z to
13Z Monday morning. After that, expect VFR until we see an
increase in VCSH and VCTS during the Monday afternoon timeframe.
All other terminals are anticipated to remain at VFR through
the forecast period. Wind gusts on Monday will ramp up 20-35
knots at times. Please see individual TAFs for further
information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...TJT
AVIATION...BW
Hazardous weather outlook, Jun 9, 2:54 PM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
354 PM MDT Sun Jun 9 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-102200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
354 PM MDT Sun Jun 9 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- There is a risk for a couple of strong thunderstorms in the
  vicinity of the Laramie Range this afternoon and evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- A more widespread threat for showers and thunderstorms will
  occur with a cold frontal passage on Monday afternoon and
  evening. A few storms may be severe.

- Mainly dry and rather warm conditions will prevail for Tuesday
  through Thursday, with increasing chances for showers and
  thunderstorms for Friday and Saturday, along with slightly
  cooler temperatures.

.Spotter information statement...

Spotters are urged to notify the National Weather Service for
severe weather reports today.

In the hours before

Special weather statement, Jun 9, 2:04 PM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
304 PM MDT Sun Jun 9 2024

WYZ115-116-092130-
South Laramie Range WY-Laramie Valley WY-
304 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY COUNTY
THROUGH 330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 17 miles northwest of Laramie, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Antelope Buttes, Rogers Canyon, Bosler, and Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4150 10586 4164 10579 4162 10539 4133 10554
TIME...MOT...LOC 2104Z 287DEG 22KT 4153 10573

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jun 9, 6:24 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
724 PM MDT Sun Jun 9 2024

WYZ104-105-100200-
Shirley Basin WY-Ferris/Seminoe/Shirley Mountains WY-
724 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARBON AND NORTH
CENTRAL ALBANY COUNTIES THROUGH 800 PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shirley Basin, or 36 miles south of Casper, moving northeast at 55
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shirley Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4234 10594 4211 10633 4225 10653 4244 10629
      4243 10608
TIME...MOT...LOC 0123Z 239DEG 48KT 4231 10629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jun 9, 7:13 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
813 PM MDT Sun Jun 9 2024

WYZ104-105-109-100300-
Shirley Basin WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
813 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CARBON AND NORTH
CENTRAL ALBANY COUNTIES THROUGH 900 PM MDT...

At 812 PM MDT, Doppler radar was tracking a strong thunderstorm near
Battle Mountain, or 54 miles east of Rawlins, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Carbon
and north central Albany Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 10635 4216 10625 4209 10589 4185 10606
TIME...MOT...LOC 0212Z 289DEG 23KT 4204 10622

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wills

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carbon

When
June 9, 7:21 PM MST
Where
Carbon County, 2.92 mi NE of Oil Springs
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.020, -106.230

A storm chaser reported half dollar sized hail 9 miles N of Medicine Bow.

Hail, Carbon

When
June 9, 7:58 PM MST
Where
Carbon County, 3.77 mi NE of Medicine Bow
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.940, -106.150

A storm chaser reported 2-inch diameter hail 4 miles NE of Medicine Bow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181977, 1181978.